1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Delirium and Terminal Restlessness

Managing Distressing Symptoms at the End of Life

By

Updated May 27, 2014

Written or reviewed by a board-certified physician. See About.com's Medical Review Board.

Because delirium is a fairly common symptom in many dying patients, you may be the first one to notice that your loved one is experiencing some of its effects. Delirium can be terribly upsetting to both the patient and his loved ones.

What Is Delirium?

Delirium is a complex psychiatric syndrome that has also been called "organic brain syndrome," "confusion," "encephalopathy," and "impaired mental status." It often looks like a sudden change in alertness and behavior that may fluctuate over the course of a day, usually getting worse at night. Some other characteristics of delirium include:

  • Impaired level of consciousness with a reduced awareness of the surrounding environment
  • Impaired short-term memory and attention span
  • Disorientation to time and place
  • Delusions and/or hallucinations (believing and/or seeing things that are not real)
  • Uncharacteristic speech - may be really loud or soft, very rapid or slow
  • Fluctuating mood swings
  • Sleep disturbances - insomnia or reversed sleep cycle
  • Abnormal activity - body movements may be increase or decreased, very fast or slow
If treatment is delayed or proves very difficult, delirium may progress to an even worse condition called terminal restlessness.

Terminal Restlessness

Terminal restlessness is a particularly distressing form of delirium that may occur in dying patients. It is characterized by anguish (spiritual, emotional, or physical), restlessness, anxiety, agitation, and cognitive failure.

Terminal restlessness is so distressing because it has a direct negative impact on the dying process. We all want death to be a comfortable and peaceful experience, but if a patient is dying with terminal restlessness, her death can be anything but comfortable and peaceful.

Terminal restlessness has the potential to be confused with "nearing death awareness", which is described as a dying person's instinct knowledge that death is near. It's important for loved ones of dying patients, as well as health care professionals, to understand the phenomenon of nearing death awareness so they can be equipped to support a dying patient's unique needs.

Learn more about Nearing Death Awareness

Causes of Delirium and Terminal Restlessness

There are many different causes of delirium and terminal restlessness. Some causes are easily reversed and others are not.

Some of the most common causes of delirium include:

  • Medications: Opiods, anti-seizure drugs, steroids, and anxiolytics are just a few of the medications that can cause delirium. Over-use of medications can cause toxicity and under-use can cause pain and discomfort, which can further worsen delirium.
  • Untreated physical pain or discomfort
  • Dehydration
  • Decreased oxygen in the blood/brain
  • Anemia (decreased red blood cells)
  • Infections and fevers
  • Brain tumors/brain swelling
  • Urinary retention (the inability to void urine could be caused by disease, a kinked urinary catheter, or bladder spasms)
  • Constipation or fecal impaction
  • Fear, anxiety, emotional turmoil
  • Cancer treatments
  • Metabolic disturbances (common at the end of life as vital organs begin to shut down)

If the cause is easily identified, delirium is usually treated easily. However, at the end of life it may prove difficult to identify one cause, therefore making treatment of delirium and terminal restlessness challenging.

It's important to keep in mind that properly identifying the cause of delirium and treating it effectively may take several days, but with the support of the hospice team, close friends, and other family members, you will make it through this difficult time.

Learn How You Can Help Manage Delirium and Terminal Restlessness

Real Life Patient Story

One patient I cared for had severe delirium. The onset of her delirium was gradual; she began hallucinating bugs and getting confused. Her family thought it might be the result of her pain increasing, so they increased the frequency of her breakthrough pain medication. Her restlessness and hallucinations continued to worsen over the next week, and the only thing that seemed to calm her down was her pain medication -- so her family increased the frequency of it even more.

Recognizing that pain medication toxicity can cause or worsen delirium, the patient's hospice physician increased her Methadone dose in an attempt to better control her pain and reduce the amount of the breakthrough pain medications she was getting. Still, her family continued to give her multiple doses of her breakthrough pain medication, since it had seemed to work in the past.

Her condition worsened until she was unable to sleep or eat. She constantly paced the house, swatted imaginary bugs off her body, and yelled at "strangers" in her home. It became clear that she had toxic levels of her breakthrough pain medication in her system.

We had to work hard for several days to reduce the toxicity levels in her system while still controlling her pain. It was a difficult situation for the patient and for her family and friends who took turns spending sleepless days and nights caring for her. Eventually, the toxic levels of the breakthrough medication were reduced which allowed the Haldol, a medication used to treat delirium, to work and the patient and her caregiver finally got some rest.

Take Home Message

Delirium isn't the same in everyone, and it can mimic other illnesses and syndromes, making recognizing and treating it difficult. If you notice that your loved one is acting out of sorts, has new memory loss, or is experiencing changes in his sleeping pattern, contact your health care provider for further assessment.

Sources:

Kinzbrunner, BM; Weinreb, NJ; Policzer, JS; 20 Common Problems: End of Life Care, McGraw-Hill Publishing, 2002.

Ferrell, BR and Coyle, N; Textbook of Palliative Nursing, Oxford University Press, 2006.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.